Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 11, 2020, 7:30 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2020, 7:30 PM MST (02:30 UTC)
- Expired
- Jul 11, 2020, 10:01 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 3681 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519
WGUS55 KTWC 120230
FFWTWC
AZC019-120530-
/O.NEW.KTWC.FF.W.0002.200712T0230Z-200712T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
730 PM MST Sat Jul 11 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 1030 PM MST.
* At 726 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over Reddington Pass and the southeast slopes of the
Catalina Mountains northeast of Tucson. This will include eastern
and southern slopes of the Bighorn Fire burn scars. Flash flooding
is expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
roads and washes.
* Some locations that will experience flooding include...
Tanque Verde, Sabino Canyon Recreation Area, Catalina Foothills and
Seven Falls.
Excessive rainfall over the Bighorn fire burn scar will result in
debris flow on eastern and southern slopes and drainages. The debris
flow can consist of rock, mud, vegetation and other loose materials.
This includes the following streams and drainages... Ventana Canyon
Wash, Chimney Rock Creek, Esperero Wash, Agua Caliente Wash, Bird
Canyon, Buehman Canyon, Sabino Creek, Alder Wash and Tanque Verde
Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3242 11051 3224 11047 3231 11083 3243 11079
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Meyer2 follow-up statements
997
WGUS75 KTWC 120352
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
852 PM MST Sat Jul 11 2020
AZC019-120530-
/O.CON.KTWC.FF.W.0002.000000T0000Z-200712T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
852 PM MST Sat Jul 11 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
NORTHEASTERN PIMA COUNTY...
At 844 PM MST, only light to moderate rain continued over the
warning area, which includes the southern and eastern slopes of the
Catalina mountains northeast of Tucson and portions of the Bighorn
burn scar. Rainfall amounts have ranged from .5 to 1.5 inches near
Tanque Verde and the Redington Pass area.
HAZARD...Heavy rain producing flash flooding and debris flow.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
roads, washes, and urban areas.
Excessive rainfall over the burn scar will result in debris flow,
which can consist of rock, mud, vegetation and other loose
materials.
Some locations that will experience flooding include...
Tanque Verde, Sabino Canyon Recreation Area, Catalina Foothills and
Seven Falls.
This includes the following streams and drainages... Ventana Canyon
Wash, Chimney Rock Creek, Esperero Wash, Agua Caliente Wash, Bird
Canyon, Buehman Canyon, Sabino Creek, Alder Wash and Tanque Verde
Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3242 11051 3224 11047 3231 11083 3243 11079
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Meyer752 WGUS75 KTWC 120501 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 1001 PM MST Sat Jul 11 2020 AZC019-120510- /O.CAN.KTWC.FF.W.0002.000000T0000Z-200712T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima- 1001 PM MST Sat Jul 11 2020 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3242 11051 3224 11047 3231 11083 3243 11079 $$ Meyer
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:40 PM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 11, 2:40 PM MST, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 240 PM MST Sat Jul 11 2020 .SYNOPSIS...Very hot daytime temperatures into early next week, with record or near record highs through Monday. We'll have enough moisture around for isolated to scattered showers and thunderstorms, with the best chances mainly south of Tucson and in the eastern mountains. && .DISCUSSION...The heat is on this weekend with Excessive Heat Warnings in place through Monday across most of the area with Sunday likely the hottest day. Record or near record highs next three days. Mostly sunny to partly cloudy across the area this afternoon. The exception was across the White mountains where it was mostly cloudy with isolated showers/thunderstorms. Afternoon temperatures were at or up to 4 degrees warmer than this time Friday with surface dewpoints in the 40s to mid 50s. Some drier air has moved into the far eastern areas thus PW values this afternoon ranged from 0.80" near AZ/NM border to 1.5" western areas. Steering easterly around 10-15 mph. Outside of the Whites, convection over the higher terrain E/SE of Tucson rather slow. Latest CAMs have mainly isolated thunderstorms moving west across the area through this evening. Best areal coverage for short lived strong storms with localized heavy rain still appears to be across Santa Cruz county and the southern parts of central Pima county or south of Sells. There still remains a slight chance of a brief thunderstorm over the Bighorn Burn scar into early this evening. Sunday still looks like a furnace area wide with the hottest temperatures of the year. Thunderstorm chances remain on the very low end side. Next week: Slight chance of thunderstorms first half of next week and with the high drifting into a more favorable position late in the week an uptick in activity is expected. Temperatures start the week rather hot, near record highs on Monday, then gradually cool closer to normal mid-July values. && .AVIATION...Valid through 13/00Z. SCT-BKN 10-14k ft, SCT-BKN 20k FT with ISOLD -SHRA/TSRA contg into the evening, mainly from KTUS south and east. ISOLD -SHRA/TSRA will diminish after 12/04Z but will is once again expected Sunday after 20Z. Outside of TSRA outflows, SFC winds NWLY 10-14 kts with a few gusts around 20-25 kts through about 12/03Z then becoming variable less than 12 kts the remainder of the forecast period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...There is a slight chance of mainly afternoon and evening showers and thunderstorms from the Tucson metro area, south and east through Sunday, then mainly south to southeast of Tucson Monday and Tuesday before perhaps an increase in coverage later in the upcoming week. That said the best chances remain along the International Border and across the White Mountains. Through Monday temperatures will peak near or above record levels before easing back to more normal levels next week. Humidity levels will remain close to average through the week with generally good overnight recoveries. 20-ft winds will generally remain less than 15 mph outside of the usual afternoon gustiness due to daytime heating. Also, any afternoon/evening thunderstorms will capable of gusts of 45+ mph. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST Monday for AZZ501>509-515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 11, 5:20 PM MST, 2 hours 10 minutes before
Special Weather Statement National Weather Service Tucson AZ 520 PM MST Sat Jul 11 2020 AZZ507-513-120100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 520 PM MST Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 600 PM MST... At 519 PM MST, Doppler radar was tracking a strong thunderstorm over Sierra Vista, moving west at 15 mph. Wind gusts up to 50 mph and small hail will be possible with this storm. Locations impacted include... Sierra Vista, Hereford, Huachuca City, Fort Huachuca, Charleston and Ramsey Canyon Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3167 11014 3141 11015 3138 11032 3167 11043 TIME...MOT...LOC 0019Z 088DEG 16KT 3152 11027 Meyer
Local storm report, Jul 11, 5:44 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM DUST STORM 10 SW WILLCOX 32.16N 109.97W
07/11/2020 COCHISE AZ PUBLIC
SOCIAL MEDIA PHOTO OF DUST STORM IN THE
WILLCOX PLAYA.
&&
TGDLocal storm report, Jul 11, 5:45 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
545 PM MST SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND GST 6 WSW HUACHUCA CITY 31.60N 110.43W
07/11/2020 M79 MPH COCHISE AZ ASOS
ASOS STATION KALK PIONEER AIRFIELD.
&&
TGDLocal storm report, Jul 11, 5:56 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
556 PM MST SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 2 ESE SIERRA VISTA 31.55N 110.30W
07/11/2020 COCHISE AZ UTILITY COMPANY
5 POWER POLES DOWN IN SIERRA VISTA NEAR
WILCOX AND S CARMICHAEL.
&&
TGDLocal storm report, Jul 11, 7:09 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
709 PM MST SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM DUST STORM 20 E GREEN VALLEY 31.88N 110.66W
07/11/2020 PIMA AZ TRAINED SPOTTER
BLOWING DUST REPORTED WITH ESTIMATED WIND
GUSTS OF 50 MPH OR GREATER.
&&
TGDLocal storm report, Jul 11, 7:24 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
724 PM MST SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 14 SSE SUMMERHAVEN 32.26N 110.65W
07/11/2020 E60 MPH PIMA AZ PUBLIC
ESTIMATED WINDS IN EXCESS OF 60 MPH. NICKEL
SIZE HAIL.
&&
TGDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Jul 11, 5:28 PM MST | Dust Storm Warning | TWC | Cochise | 62 min |
| Jul 11, 5:38 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 52 min |
| Jul 11, 5:52 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 53 min |
| Jul 11, 6:37 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 53 min |
| Jul 11, 7:01 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 44 min |
| Jul 11, 7:06 PM MST | Dust Storm Warning | TWC | Pima, Santa Cruz | 54 min |
| Jul 11, 7:39 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Jul 11, 7:57 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Jul 11, 8:06 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 84 min |
| Jul 11, 8:23 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 37 min |
| Jul 12, 2:48 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Jul 12, 4:36 PM MST | Special Weather Statement | TWC | 39 min | |
| Jul 12, 4:52 PM MST | Special Weather Statement | TWC | 23 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.